Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Huntsville, AL

June 23, 2004DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 23, 2004, 6:24 PM CDT for DeKalb County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2004, 6:24 PM CDT (23:24 UTC)
Expired
Jun 23, 2004, 7:00 PM CDT
In force
36 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 23, 3:15 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT WED JUN 23 2004

.DISCUSSION...
SFC FRONT HAS BEEN NEARLY STATIONARY TODAY...AND WAS LOCATED ROUGHLY
ALONG A TRI-BNA-MEM-PBF LINE AT 20Z. VERY LITTLE PUSH BEHIND THE
FRONT WITH SOME ERLY (EVEN SRLY) WINDS NOTED NORTH OF THE FRONT.
WATER VAPOR IMAGERY SHOWS A BROAD TROUGH EXTENDING FROM THE GREAT
LAKES INTO THE SRN PLAINS WITH MOIST SWRLY FLOW ACROSS THE GULF
COAST/DEEP SOUTH. CONVECTION CONTINUES TO ERUPT FROM THE NWRN GULF
INTO CENTRAL AL/GA THIS AFTN. FURTHER TO THE NORTH...CLOUDS HAVE
KEPT THE LOW LEVEL AIRMASS FAIRLY STABLE...BUT HAVE STILL SEEN SOME
LOCALLY HEAVY PRECIP IN WARM TOPPED SHOWERS.

EXPECT MAIN FOCUS FOR PRECIP TONIGHT TO BE SOUTH AND WEST OF THE
REGION AS UVM IS MAXIMIZED IN ADVANCE OF S/W TROUGH AND H8-H7 JET
MAX. THE 12KM ETA DOES SHOW SOME ISENTROPIC LIFT DEVELOPING AGAIN
OVERNIGHT...SO WOULD EXPECT AT LEAST SOME SHRA REDEVELOPMENT. UPPER
TROUGH BEGINS TO LIFT NE ON THU...WITH MAX UVM ACROSS THE TN VLY IN
THE THU AFTN/EVENING TIME FRAME. THE TRACK OF THE H7-H5 LOW WOULD BE
FAVORABLE FOR A BRIEF PERIOD OF HEAVY PRECIP ACROSS THE REGION.
PREFER THE ETA QPF OUTPUT...WHICH WOULD INDICATE A GENERAL 0.75 TO
1 ACROSS THE HUN CWFA. THE GFS PRECIP LOOKS A BIT OVERDONE.

AS MENTIONED ABOVE...WILL CONTINUE FAIRLY HIGH POPS INTO THU NIGHT
INTO EARLY FRI AS THE UPPER TROUGH APPROACHES FROM THE WEST. THE
12KM ETA SAGS THE FRONT SOUTH TEMPORARILY ON FRI...BUT NEVER REALLY
PUSHES THE FRONT THROUGH (WHILE THE GFS PUSHES THE FRONT QUITE A BIT
SOUTH). GIVEN MODEL HISTORY AND TIME OF YEAR...AND INCLINED TO LEAN
TOWARD THE LESS AGGRESSIVE ETA. LONGER TERM...DESPITE THE PASSAGE OF
THE S/W TROUGH LATE IN THE WORK WEEK...THE GFS MAINTAINS A TROUGHY
PATTERN ACROSS THE ERN 1/3 OF THE NATION. THERES NOT BEEN A LOT OF
RUN TO RUN CONSISTENCY IN THE GFS...SO ITS HARD TO DISCERN MUCH
SPECIFICS IN THE SAT-WED TIME FRAME. WILL CONTINUE WITH 30-40%
POPS AND SLIGHTLY BELOW CLI TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  85  67  82 /  20  20  40  50
SHOALS        66  86  67  82 /  20  20  40  50
CULLMAN       66  86  68  83 /  20  20  40  50
FAYETTEVILLE  65  84  65  82 /  20  10  40  50
FT PAYNE      65  85  67  82 /  20  20  40  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

15
Hazardous weather outlook, Jun 23, 1:03 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT WED JUN 23 2004

ALZ001>010-016-TNZ076-096-097-241000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
103 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STATIONARY FRONT WILL LINGER OVER SOUTHERN TENNESSEE THROUGHOUT THE
DAY. THIS FRONT WILL COMBINE WITH PLENTIFUL MOISTURE AND AN
APPROACHING UPPER LEVEL DISTURBANCE TO PROVIDE FOR NUMEROUS SHOWERS
AND PERHAPS A THUNDERSTORM THROUGH THE AFTERNOON. A FEW SHOWERS WILL
LINGER THROUGH THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON THURSDAY.
THAT COMBINED WITH THE LINGERING FRONTAL BOUNDARY WILL RESULT IN MORE
SHOWERS AND A FEW THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON
AND EVENING.

THE CHANCES FOR RAIN WILL LINGER INTO THE WEEKEND AS A FRONTAL
BOUNDARY CONTINUES TO LINGER ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:12 PM CDTSevere Thunderstorm WarningHUNJackson48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.